Tornadoes · United States · Colorado · 2017
EF0 tornado, Anton to Arickaree, Colorado, August 12, 2017
From Anton to Arickaree, this EF0 tornado ran 0.0 miles across Washington County on August 12, 2017, touching down at 5:10 PM MDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 12, 2017
- Touchdown
- 5:10 PM MDT (23:10 UTC)
- Path length
- 0.0 miles (0.0 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Washington County
- Touchdown point
- 39.780, -103.150
- Lift-off point
- 39.780, -103.150
- Record number
- 1708121710-01
What the Weather Service recorded
Severe thunderstorm broke out along a boundary in Washington County. The severe thunderstorms produced large hail, from 1 to 2 inches in diameter. Four landspouts developed briefly along the boundary but did no damage.
A tornado briefly touched down in open country.
A tornado briefly touched down in open country.
A tornado briefly touched down in open country.
A tornado briefly touched down in open country.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a severe thunderstorm watch, issued at 21:16 UTC and running to 00:48 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:16 UTC | 00:48 UTC | Severe Thunderstorm Watch | BOU |
| 22:33 UTC | 23:15 UTC | Severe Thunderstorm Warning | BOU |
| 22:54 UTC | 23:45 UTC | Severe Thunderstorm Warning | BOU |
| 23:30 UTC | 00:00 UTC | Tornado Warning | BOU |
| 23:38 UTC | 00:01 UTC | Severe Thunderstorm Warning | BOU |
| 23:52 UTC | 03:45 UTC | Flood Advisory | BOU |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Aug 12, 3:45 PM MDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 12, 3:45 PM MDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 345 PM MDT Sat Aug 12 2017 .SHORT TERM...(This evening through Sunday) Issued at 242 PM MDT Sat Aug 12 2017 Scattered thunderstorms over Weld County spurred on by a passing short wave to the north. Activity will continue to spread east southeast across the northeast plains where CAPES are around 2500 j/kg at this time. Large hail and damaging winds the main threat along with locally heavy rainfall. Scattered thunderstorms with brief heavy rain and small hail moving across northern Jefferson County. HRRR keeps the thunderstorms active through this evening with diminishing activity after midnight. Severe Thunderstorm Watch 449 in effect until 2300 mdt for Morgan, Logan, Washington, Logan, Sedgwick and Phillips counties. On Sunday the ridge will be a little stronger, but the flow aloft will remain northwesterly aloft. Shear not as strong, but sufficient CAPE over the northeast plains to support marginal risk for storms. Forecast soundings yield CAPES from 1300-2300 j/kg east of the urban corridor, highest over the northeast corner. Some patchy fog possible overnight for the plains may make its way into the Denver area by 12z. .LONG TERM...(Sunday night through Saturday) Issued at 242 PM MDT Sat Aug 12 2017 The zonal flow pattern is expected to continue for a few more days, with enough moisture lingering over the state to produce afternoon and evening thunderstorms. The continuing moderate westerly flow aloft will keep storms moving along. Models do not pin point any particular day with heavier rain, so it is difficult to say any day will have flooding problems. After Wednesday, the GFS and ECMWF show stronger upper level ridging building over the western U.S. which will start to dry things out across Colorado. This will result in Thursday and Friday being the driest days of the week. Temperatures will remain around seasonal normals through the forecast period. Locally heavy rain will be the primary threat from each afternoon of shower activity. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 242 PM MDT Sat Aug 12 2017 ILS restriction over through 2330Z as storms over northern Jeffco continue to move to the east. Heavier rain showers and small hail may produce brief MVFR ceiling and visibility restrictions. Additional development over Denver at this time. Storms should shift to the east after 01z in Denver so should see primarily VFR conditions until 12z. Clearing skies in the mid and upper levels could lead to patchy fog around the terminals around 12z but it should scour out by 15z. Isolated thunderstorms expected for the metro area Sunday aftn but will leave it out of the terminals at this time. vrb winds over the next couple of hours with colliding boundaries, should switch to light drainage later this evening, light and variable by 12z Sunday. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Cooper LONG TERM...Dankers AVIATION...Cooper
Hazardous weather outlook, Aug 12, 10:56 AM MDT, 6 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1056 AM MDT Sat Aug 12 2017 COZ030>051-131700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1056 AM MDT Sat Aug 12 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected to move across the area this afternoon and evening. Some severe storms may develop along and east of a line from around New Raymer to Fort Morgan to Limon where golf ball size hail and wind gusts to 80 mph will be possible. Elsewhere, storms are expected to be weaker with brief heavy rain, small hail, and wind gusts to 40 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Afternoon and evening thunderstorms will be possible through Tuesday, with the best chance of storms in the high country, over the Palmer Divide and the northeast corner of the state. A few storms on the far northeast plains could turn severe late on Monday and Tuesday, with large hail and damaging wind gusts the main weather threats. Drier and slightly warmer weather is expected for the latter half of the week as a large high pressure ridge slowly builds in from the west. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight because severe weather is expected to be well east of the urban corridor.
In the hours before
Special weather statement, Aug 12, 2:41 PM MDT, 2 hours 29 minutes before
Special Weather Statement National Weather Service Denver CO 241 PM MDT SAT AUG 12 2017 COZ038-042-122115- Northeast Weld County CO- Larimer County Below 6000 Feet/Northwest Weld County CO- 241 PM MDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WELD COUNTY UNTIL 315 PM MDT... At 240 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles west of Grover, or 27 miles southeast of Cheyenne, moving southeast at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Grover and Keota. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4070 10455 4095 10457 4095 10403 4067 10408 TIME...MOT...LOC 2040Z 292DEG 21KT 4085 10442 RPK
Special weather statement, Aug 12, 3:18 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Denver CO
318 PM MDT SAT AUG 12 2017
COZ036-039-122145-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
318 PM MDT SAT AUG 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JEFFERSON COUNTY UNTIL
345 PM MDT...
At 317 PM MDT, Doppler radar was tracking a strong thunderstorm near
White Ranch Open Space, or 17 miles west of Denver, moving east at 15
mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lakewood, Arvada, southwestern Westminster, Wheat Ridge, Golden,
Evergreen, Morrison, Idledale, White Ranch Open Space, Kittredge, Red
Rocks Park, Bergen Park and Indian Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3963 10539 3987 10537 3987 10505 3983 10505
3962 10513
TIME...MOT...LOC 2117Z 281DEG 14KT 3978 10528
RPKSpecial weather statement, Aug 12, 3:57 PM MDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Denver CO 357 PM MDT SAT AUG 12 2017 COZ039-040-122230- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County CO- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County CO- 357 PM MDT SAT AUG 12 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BROOMFIELD...WEST CENTRAL DENVER...NORTHEASTERN JEFFERSON AND WEST CENTRAL ADAMS COUNTIES UNTIL 430 PM MDT... At 356 PM MDT, Doppler radar was tracking a strong thunderstorm over southwestern Thornton, or 10 miles north of Denver, moving east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Northwestern Denver, Thornton, southeastern Arvada, Westminster, southern Broomfield, western Commerce City, Northglenn and Federal Heights. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3981 10515 3997 10507 3992 10484 3975 10491 TIME...MOT...LOC 2156Z 283DEG 19KT 3987 10500 RPK
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDEN), 12:00Z
11.2 hours before the tornado, 12 km from the path. August 12, 2017.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -274 J/kg
- Surface CAPE
- 287 J/kg
- Mixed-layer LCL
- 1194 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
Denver, CO (KDEN), 00:00Z
0.8 hours after it, 12 km from the path. August 13, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -66224 J/kg
- Surface CAPE
- 513 J/kg
- Mixed-layer LCL
- 2378 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.9 K/km
The radar
The Denver radar (KFTG), 119 km away, was scanning. The volume nearest the touchdown began at 23:08 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:42 UTC | HAIL 2 | Platner | Washington, CO | |
| 23:10 UTC | TORNADO | 7 Wnw Arickaree School | Washington, CO | BRIEF LAND SPOT |
| 23:26 UTC | TSTM WND GST 50 | 5 Ese Elba | Washington, CO | ALONG WITH NICKEL SIZE HAIL AND HEAVY RAIN |
| 23:27 UTC | TORNADO | 1 Nw Arickaree School | Washington, CO | |
| 23:30 UTC | TORNADO | 5 Se Anton | Washington, CO | |
| 23:30 UTC | TORNADO | Se Anton | Washington, CO | |
| 23:40 UTC | HAIL 1 | 1 Sse Arickaree School | Washington, CO | |
| 23:42 UTC | HAIL 1.5 | 3 S Arickaree School | Washington, CO | |
| 23:45 UTC | TORNADO | 7 Se Anton | Washington, CO |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of August 12, 2017
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.